Virginia, 2021Dense Fog in Virginia, April 10, 2021
April 10, 2021 · NWS LWX · 9 events in 9 counties and zones
Light winds and clearing skies with plentiful low level moisture resulted in areas of dense fog late at night. The fog dissipated shortly after sunrise.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light winds and clearing skies with plentiful low level moisture resulted in areas of dense fog late at night. The fog dissipated shortly after sunrise.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 10, 2:55 AM EST, 5 minutes earlier.
Area forecast discussion, Apr 10, 2:55 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
355 AM EDT Sat Apr 10 2021
.SYNOPSIS...
Unsettled conditions persist through the weekend as an area of
low pressure moves into the Great Lakes region. A stationary
front will linger north of the region Saturday as a secondary
warm front moves northward late Saturday into Sunday. Then,
cold front will cross the region through Sunday evening. Weak
high pressure is expected to return for Monday and Tuesday
before another weak low quickly slides by Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
The stationary front lingers across the central portion of the
region and will continue to lift northward through the morning
hours. As a result, lots of low clouds, areas of fog, and
patchy drizzle is expected to persist during this time. Some
slight improvements are expected late this morning into the
afternoon as a southerly wind ensues. While clouds will linger,
temperatures will run on the mild side given the WAA; in the
low to mid 70s for most, with mid 60s across the higher terrain
and valley areas.
While conditions are expected to remain mostly dry throughout
the afternoon hours, a warm front is slated to move northward
Saturday night into early Sunday morning. As a result, showers
and embedded thunderstorms are expected to develop from south to
north and can be heavy at times through Sunday morning.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The warm front will continue to progress northeastward early
Sunday morning where remnant showers and embedded thunderstorms
are possible to persist across northeastern MD by daybreak. Then
there appears to be a lull in the action during the mid morning
and early afternoon hours on Sunday. Some of the hires guidance
indicates some mid level drying which may result in some peaks
of sunshine during this time. Given the warm air mass in place,
any additional sunshine will further aide in generating
instability; further fueling the potential for any severe
thunderstorms. Generally speaking, temperatures on Sunday will
be a few degrees warmer than Saturday; in the mid-upper 70s
mainly east of the Blue Ridge with some areas possibly rising
into the low 80s; dependent on how much sunshine breaks through
the cloud deck.
Guidance continues to hint at a line of storms forming east of
the Blue Ridge Sunday afternoon and moving east across the area
with the front. While the potential for the development of
severe storms is there, especially in terms of instability, the
wind field aloft looks marginal at best. Also, the forcing
isn't all that impressive as the parent low pressure system
becomes cut off as it tracks into the Great Lakes.
After the thunderstorms push through Sunday afternoon into the
evening, precipitation should quickly come to an end across the
region. Lows Sunday night will run cooler, but still above
average, bottoming out in the upper 40s to low 50s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A weak cold front will cross the area late Tue night or early Wed
with minimal impacts. A series of closed 500 mb lows across the
Great Lks will send pulses of shortwave energy across the area
during the second half of next week maintaining unsettled conditions
and risk of spotty daytime showers mainly across northern areas.
Otherwise, weak sfc high pressure will maintain a weak NW flow with
mainly fair weather conditions.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
IFR and LIFR CIG/VSBYs will continue through the early morning
hours Saturday in areas of patchy fog/drizzle. Some
improvements are expected for the afternoon as VFR conditions
are expected to return briefly by Saturday afternoon across the
terminals.
However a warm front will lift northward overnight Saturday into
Sunday resulting in the development of showers and thunderstorms
which may be heavy for a brief period; therefore reducing
CIG/VSBYs once again into Sunday morning. VFR conditions are
possible for a few hours late Sunday morning through early
Sunday afternoon before a cold front crosses the region,
bringing another round of showers and thunderstorms. Conditions
clear rapidly Sunday evening as VFR conditions return and
persist into Monday. A weak cold front will cross the area early
on Tue with minimal impacts.
&&
.MARINE...
Generally weak wind field on Saturday will result in sub-SCA
conditions over the waters. On Sunday, wind fields do pick up
over land, but the warm air temperatures on top of the still
chilly waters (50s) would cast doubt on a more widespread SCA
event. The best chances would be closer to the shorelines.
However, there will be a chance for thunderstorms Sunday
afternoon, which could bring down some gusty winds and
necessitate Special Marine Warnings.
Possible SCA conditions next Thu in NNW flow. Otherwise, light flow
below 10 kt most of the time.&&
.TIDES/COASTAL FLOODING...
Tidal anomalies remain elevated through the weekend, especially
at the normal sensitive sites. This is due to a continued
southerly flow across the region. While not very strong, the
southerly flow may result in periods of minor coastal flooding
at times of high tide.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...LFR
AVIATION...MSS/LFR
MARINE...MSS/LFR
TIDES/COASTAL FLOODING...Staff
Hazardous weather outlook, Apr 9, 7:06 PM EST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
806 PM EDT Fri Apr 9 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-110015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
806 PM EDT Fri Apr 9 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Areas of dense fog are possible late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-110015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
806 PM EDT Fri Apr 9 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Areas of dense fog are possible late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-110015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
806 PM EDT Fri Apr 9 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
Areas of dense fog are possible late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Dense Fog, Albemarle
- When
- April 10, 3:00 AM EST to 8:00 AM EST
- Where
- Albemarle forecast zone
- Reported by
- AWOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Light winds and clearing skies with plentiful low level moisture resulted in areas of dense fog late at night. The fog dissipated shortly after sunrise.
Dense Fog, Augusta
- When
- April 10, 3:00 AM EST to 8:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- AWOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Light winds and clearing skies with plentiful low level moisture resulted in areas of dense fog late at night. The fog dissipated shortly after sunrise.
Dense Fog, Rockingham
- When
- April 10, 3:00 AM EST to 8:00 AM EST
- Where
- Rockingham forecast zone
- Reported by
- AWOS
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Light winds and clearing skies with plentiful low level moisture resulted in areas of dense fog late at night. The fog dissipated shortly after sunrise.
Dense Fog, Page
- When
- April 10, 3:00 AM EST to 8:00 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Light winds and clearing skies with plentiful low level moisture resulted in areas of dense fog late at night. The fog dissipated shortly after sunrise.
Dense Fog, Warren
- When
- April 10, 3:00 AM EST to 8:00 AM EST
- Where
- Warren forecast zone
- Reported by
- AWOS
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Light winds and clearing skies with plentiful low level moisture resulted in areas of dense fog late at night. The fog dissipated shortly after sunrise.
Dense Fog, Nelson
- When
- April 10, 3:00 AM EST to 8:00 AM EST
- Where
- Nelson forecast zone
- Reported by
- AWOS
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Light winds and clearing skies with plentiful low level moisture resulted in areas of dense fog late at night. The fog dissipated shortly after sunrise.
Dense Fog, Greene
- When
- April 10, 3:00 AM EST to 8:00 AM EST
- Where
- Greene forecast zone
- Reported by
- AWOS
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Light winds and clearing skies with plentiful low level moisture resulted in areas of dense fog late at night. The fog dissipated shortly after sunrise.
Dense Fog, Madison
- When
- April 10, 3:00 AM EST to 8:00 AM EST
- Where
- Madison forecast zone
- Reported by
- AWOS
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Light winds and clearing skies with plentiful low level moisture resulted in areas of dense fog late at night. The fog dissipated shortly after sunrise.
Dense Fog, Orange
- When
- April 10, 3:00 AM EST to 8:00 AM EST
- Where
- Orange forecast zone
- Reported by
- AWOS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Light winds and clearing skies with plentiful low level moisture resulted in areas of dense fog late at night. The fog dissipated shortly after sunrise.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, April 10, 20211 death · 7 injured · $1.0 million · EF3 · 3 events
- Rip Current in Texas, April 10, 20211 death · 1 event
- Tornado and Damaging Winds in Florida, April 10, 20211 injured · $1.0 million · EF1 · 3 events
- Damaging Winds in Louisiana, April 10, 2021$225,000 · 75 kt wind · 14 events
- Tornado in Michigan, April 10, 2021$75,000 · EF0 · 1 event
- Wildfire in New Mexico, April 10 to 22, 2021$70,000 · 1 event
- Damaging Wind in Georgia, April 10, 2021$50,000 · 60 kt wind · 1 event
- Tornadoes and Damaging Winds in South Carolina, April 10, 2021$30,000 · EF0 · 4 events
- Strong Wind in Kentucky, April 10, 2021$16,000 · 16 events
- Flash Flooding and Hail in Florida, April 10, 20211 injured · 1 in hail · 16 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10, 202174 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10 to 11, 202110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955458, 955460, 955461, 955463, 955464, 955465, 955466, 955467, 955468.